Anxiety panic attacks and ARV's
May 23, 2008
I have been on Stocrin, Stavudine and Lamivudine for a month now and i've started to get severe anxiety and panic attacks to the point where I cannot see clients and have to leave work early because I am shaking uncontrollably and look probably like a drug addict. After being diagnosed with HIV a year ago this did not happen so I believe it is a direct result of the meds.I have been forced to start taking Zanor (0.25mg) 3xdaily again after seven years just to be able to function in the world.Is this combination Ok? My HIV specialist says the side effects should subside after a month but i'm concerned.Are the meds causing my anxiety and panic attacks and how long will it be before I can stop taking the anti-depressants again? P.S. I live in South Africa so you may not be familiar with the meds (d4T & 3TC) and Zanor is Alprazolam.
Response from Dr. Horwath
One of the drugs you're taking, Stocrin or efavirenz, is known to cause a variety of central nervous system side effects, such as insomnia, disturbing dreams, nightmares and anxiety. Given the time course of your symptoms, it seems quite likely that the efavirenz may be responsible for your anxiety and panic attacks.
Your HIV specialist is correct in saying that the side effects are likely to subside after a month. Many of the side effects of efavirenz are transient and subside after 1 or 2 months. Using the alprazolam temporarily to get you through this period is a good idea. If the symptoms persist for longer, you will have to decide along with your HIV specialist what the best course is.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Groin Pain After Drinking After Someone Worried I Have HIV
- Itchy Vagina After Licking Rectum Sign Of HIV AIDS
- Rash After Kissing Cold Sore Worried I Have HIV
- Tingling In Fingers After Vaginal Sex Without Condom Does It Mean I Have HIV
- Tingling Lips After Touching Sperm Worried I Have HIV
- Causes Of Vaginal Cysts
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.